Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Steffensen's inequality and $ L^{1}-L^{\infty }$ estimates of weighted integrals


Author: Patrick J. Rabier
Journal: Proc. Amer. Math. Soc. 140 (2012), 665-675
MSC (2010): Primary 26D15, 39B62
DOI: https://doi.org/10.1090/S0002-9939-2011-10939-0
Published electronically: June 22, 2011
MathSciNet review: 2846336
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Phi :[0,\infty )\rightarrow \mathbb{R}$ be a continuous convex function with $ \Phi (0)=0.$ We prove that $ \Phi \left( \frac{\vert\vert f\vert\vert _{1}}{\omega _{N}\vert\vert f\vert\ve... ...nfty }}\int_{ \mathbb{R}^{N}}\vert f(x)\vert\Phi ^{\prime }(\vert x\vert^{N})dx$ for every $ f\in L^{1}(\mathbb{R}^{N})\cap L^{\infty }(\mathbb{R}^{N}),f\neq 0,$ where $ \omega _{N}$ is the measure of the unit ball of $ \mathbb{R}^{N}.$ This can be used to obtain lower or upper bounds for weighted integrals $ \int_{\mathbb{R}^{N}}\vert f(x)\vert\eta (\vert x\vert)dx$ in terms of the $ L^{1}$ and $ L^{\infty }$ norms of $ f,$ which are often much sharper than crude estimates that may be obtained, if at all, by a visual inspection of the integrand. The basic inequality is essentially independent of Jensen's inequality, but it is closely related to Steffensen's inequality.


References [Enhancements On Off] (What's this?)

  • 1. Apéry, R., Une inégalité sur les fonctions de variable réelle, Atti del Quarto Congresso dell'Unione Matematica Italiana, Taormina, 1951, 2 (1953) 3-4.
  • 2. Bellman, R., On inequalities with alternating signs, Proc. Amer. Math. Soc. 10 (1959) 807-809. MR 0109864 (22:749)
  • 3. Evard, J.-C. and Gauchman, H., Steffensen type inequalities over general measure spaces, Analysis 17 (1997) 301-322. MR 1486370 (99c:26016)
  • 4. Fink, A. M., Steffensen type inequalities, Rocky Mountain J. Math. 12 (1982) 785-793. MR 683870 (84f:26021)
  • 5. Hardy, G. H., Littlewood, J. E. and Pólya, G., Inequalities, Cambridge University Press, Cambridge, 1934.
  • 6. Hiriart-Urruty, J.-B. and Lemaréchal, C., Convex analysis and minimization algorithms I, Springer-Verlag, Berlin, 1996.
  • 7. Gauchman, H., On a further generalization of Steffensen's inequality, J. Inequal. Appl. 5 (2000) 505-513. MR 1800978 (2001h:26030)
  • 8. Liu, Z., On extensions of Steffensen's inequality, J. Math. Anal. Approx. Theory 2 (2007) 132-139. MR 2474891 (2009k:26025)
  • 9. Mercer, P. R., Extensions of Steffensen's inequality, J. Math. Anal. Appl. 246 (2000) 325-329. MR 1761167 (2001c:26025)
  • 10. Mercer, P. R., Error terms for Steffensen's, Young's and Chebychev's inequalities, J. Math. Inequal. 2 (2008) 479-486. MR 2482461 (2009j:26032)
  • 11. Mitrinović, D. S., Analytic Inequalities, Springer-Verlag, New York, 1970. MR 0274686 (43:448)
  • 12. Niculescu, C. P., Choquet theory for signed measures, Math. Inequal. Appl. 5 (2002) 479-489. MR 1907533 (2003f:28006)
  • 13. Pečarić, J. E., On the Bellman generalization of Steffensen's inequality, J. Math. Anal. Appl. 88 (1982) 505-507. MR 667073 (83i:26012)
  • 14. Pečarić, J. E., Proschan, F. and Tong, Y. L., Convex functions, partial orderings, and statistical applications, Academic Press, Boston, 1992. MR 1162312 (94e:26002)
  • 15. Pečarić, J. and Varošanec, S., Multidimensional and discrete Steffensen inequality, Southeast Asian Bull. Math. 23 (1999) 277-284. MR 1810727 (2001m:26067)
  • 16. Serrin, J. and Varberg, D. E., A general chain rule for derivatives and the change of variables formula for the Lebesgue integral, Amer. Math. Monthly 76 (1969) 514-520. MR 0247011 (40:280)
  • 17. Steffensen, J. F., On certain inequalities between mean values, and their application to actuarial problems, Skand. Aktuarietidskr. 1 (1918) 82-97.
  • 18. Steffensen, J. F., Bounds of certain trigonometrical integrals, C. R. Dixième Congrès Math. Scandinaves 1946, pp. 181-186, Jul. Gjellerups Forlag, Copenhagen, 1947. MR 0019761 (8:457h)
  • 19. Wu, S.-H. and Srivastava, H. M., Some improvements and generalizations of Steffensen's integral inequality, Appl. Math. Comput. 192 (2007) 422-428. MR 2385608
  • 20. Ziemer, W. P., Weakly differentiable functions, Springer-Verlag, Berlin, 1989. MR 1014685 (91e:46046)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 26D15, 39B62

Retrieve articles in all journals with MSC (2010): 26D15, 39B62


Additional Information

Patrick J. Rabier
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260
Email: rabier@imap.pitt.edu

DOI: https://doi.org/10.1090/S0002-9939-2011-10939-0
Keywords: Convexity, Jensen’s inequality, Steffensen’s inequality, weighted integral.
Received by editor(s): June 16, 2010
Received by editor(s) in revised form: June 21, 2010, and December 5, 2010
Published electronically: June 22, 2011
Additional Notes: The useful comments of an anonymous referee are gratefully acknowledged.
Communicated by: Tatiana Toro
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society